Wyoming, 2011

Flood in Wyoming, June 24 to 30, 2011

June 24 to 30, 2011 · NWS RIW · 1 event in 1 county or zone

The first extended warm spell of the summer provided an active period of snowmelt in the Wind River Basin. A cool, wet spring and early summer had kept snowpack in the surrounding mountains unseasonably high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$415,000
Crop damage
$250,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The first extended warm spell of the summer provided an active period of snowmelt in the Wind River Basin. A cool, wet spring and early summer had kept snowpack in the surrounding mountains unseasonably high. At the basin headwaters, the snowpack at the Togwotee Pass SNOTEL was unprecedented, surpassing that of the historic flood year of 1997. The result of the melting snow was record flooding along the lower Wind River from Kinnear to Riverton and downstream to Boysen Reservoir. More information regarding the conclusion of this flood episode can be found in the July 2011 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 23, 1:54 PM MST, 11 hours 51 minutes earlier.

Area forecast discussion, Jun 23, 1:54 PM MST, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
254 PM MDT THU JUN 23 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

CONVECTION THIS MORNING AND EARLY AFTERNOON WAS SIGNIFICANTLY
ABOVE WHAT WAS PREVIOUSLY EXPECTED OR GENERATED IN THE MODELS.
GOOD UPPER DIVERGENCE FROM A 6O KT JET TO THE SOUTH HAS BEEN THE
MAIN DRIVING FORCE ACROSS LINCOLN...SUBLETTE...FREMONT AND NATRONA
COUNTIES. HEATING TO THE NORTH HAS NOW DRIVEN CONVECTION OVER
TETON AND PARK COUNTIES AND SHOULD SPREAD ACROSS THE BIG HORN
BASIN...BIGHORN MOUNTAINS AND JOHNSON COUNTIES THROUGH THIS EVENING.
EXPECT CONVECTION TO BE MORE WIDESPREAD ON FRIDAY AS WELL.
SATURDAY SHOULD SEE MORE THAN THE MODELS ARE PRODUCING AS WELL AND
HAVE INCREASED PRECIPITATION PROBABILITIES...ESPECIALLY IN THE
MOUNTAINS AND NORTH. TEMPERATURES WERE COOLER UNDER THE AREA OF
WIDESPREAD SHOWER AND EMBEDDED THUNDERSTORM ACTIVITY FROM WEST
CENTRAL THROUGH EAST CENTRAL. THE AREAS NORTH AND SOUTH WARMED
PRETTY MUCH AS EXPECTED. EXPECT DAYTIME CONVECTION FRIDAY AND
SATURDAY WILL HAVE COOLING IMPACT AS WELL BUT THE LOCATION IS HARD
TO DETERMINE AT THIS TIME. TEMPERATURE IMPACT ON SNOW MELT IS
ADDRESSED BELOW IN THE HYDROLOGY SECTION.

.LONG TERM...SUNDAY THROUGH THURSDAY

SEASONABLY COOL AND UNSETTLED CONDITIONS WILL LINGER OVER THE
NORTH THROUGH SUNDAY WHILE WARM AND DRY CONDITIONS PREVAIL OVER
THE SOUTH. ABOVE NORMAL TEMPERATURES EXPECTED TUESDAY THROUGH
THURSDAY. SLIGHT CHANCES OF LATE DAY THUNDERSTORMS WILL CONTINUE
OVER NORTHERN WYOMING THROUGH THIS PERIOD.

MEDIUM RANGE GLOBAL MODELS SHOWING LESS SPREAD THROUGH THIS PERIOD
THAN PREVIOUS RUNS.  AGREEMENT IN THE INITIAL PERIOD IN DRIFTING
TAIL END OF TROUGH ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN
PLAINS SUNDAY WITH ASSOCIATED FRONTAL BOUNDARY PUSHING SOUTH INTO
NORTH CENTRAL AND EASTERN WYOMING.  BEST MOISTURE AND INSTABILITY
WILL BE ALONG AND EAST OF THIS BOUNDARY WITH A DRIER WESTERLY FLOW
ACROSS THE WEST AND SOUTH.  AN UPPER RIDGE TRANSLATES THE NORTHERN
ROCKIES ON MONDAY AS UPSTREAM TROUGH SHARPENS ALONG 130W.
UNSEASONABLY WARM SW FLOW DEVELOPS TUESDAY AND WEDNESDAY BETWEEN
THIS TROUGH AND STRENGTHENING RIDGE OF HIGH PRESSURE OVER THE
SOUTHERN U.S.  BOTH GFS AND ECMWF BRING SHORTWAVE IN SW FLOW ACROSS
AREA TUESDAY NIGHT AND WEDNESDAY WITH GFS MUCH STRONGER WITH THIS
FEATURE.  FORECAST WEIGHTED TOWARD ECMWF WITH THIS ENERGY DAMPENING
OUT MORE INTO STRONG EXPANDING RIDGE.  ECMWF CONTINUES TO EXPAND HOT
RIDGE ACROSS THE ROCKIES AND CENTRAL U.S. THROUGH THURSDAY WHILE GFS
LOWER WITH HEIGHTS ACROSS NE PACIFIC AND NW U.S.  FORECAST CONTINUES
TO SIDE WITH ECMWF...ON WARMER SIDE OF GUIDANCE TEMPERATURES AND
SLIGHT CHANCES OF LATE DAY THUNDERSTORMS CONFINED TO THE NORTH.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH THE EVENING ACROSS THE
NORTHERN HALF OF THE FORECAST AREA.  THESE SHOWERS AND THUNDERSTORMS
WILL BRING PERIODS OF MVFR CIGS AND MOUNTAIN OBSCURATIONS.  STRONGER
STORMS ARE POSSIBLE OVER THE NORTHERN THIRD OF THE STATE THROUGH
06Z.  VFR CONDITIONS CAN BE EXPECTED AFTER 06Z WITH SHOWERS
REDEVELOPING BY 14Z OVER WESTERN WYOMING.  THUNDERSTORMS WILL
DEVELOP AFTER 18Z FOR THE BIG HORN BASIN AND JOHNSON AND NATRONA
COUNTIES.  SOME OF THESE STORMS WILL BE STRONG WITH GUSTY WINDS AND
HAIL.  AIRPORTS AFFECTED FRIDAY INCLUDE
KCOD...KWRL...KGEY...KBYG...AND KCPR.

&&

.HYDROLOGY...

THE WIND RIVER FROM DUBOIS TO RIVERTON CONTINUES TO RISE TO NEAR
FLOOD STAGE. A FLOOD WATCH HAS BEEN ISSUED. THE GREEN RIVER FROM
WARREN BRIDGE TO FONTENELLE CONTINUES TO RISE AND IS EXPECTED TO BE
NEAR FLOOD STAGE BY TUESDAY. THE FORKS OF THE SHOSHONE CONTINUE TO
RISE AS WELL.  SMALL CREEKS AND HEADWATER STREAMS THAT ARE
ALREADY FLOWING AT MODERATE TO HIGH LEVELS ARE EXPECTED TO RUN
ABOVE BANKFULL FRIDAY THROUGH SUNDAY.

WARMER MOUNTAIN TEMPERATURES TODAY WILL INCREASE SNOWMELT BELOW
10000 FEET. RUN OFF HAS BEEN BETWEEN 1.5 AND 2 INCHES FROM THIS
SNOW PACK AND IS EXPECTED TO CONTINUE AROUND THIS RATE. SCATTERED
THUNDERSTORMS ARE EXPECTED MAINLY ACROSS NORTHERN WYOMING THIS
EVENING HOWEVER THESE STORMS WILL MOVE FAIRLY QUICKLY. ON
FRIDAY...COOLER TEMPERATURES WILL PREVAIL ACROSS NORTHERN WYOMING
WHILE TEMPERATURES WILL REMAIN WARM ACROSS THE SOUTH. THE BEST
POTENTIAL FOR SIGNIFICANT RAIN PRODUCING THUNDERSTORMS WILL BE
ACROSS NATRONA AND JOHNSON COUNTIES FRIDAY AFTERNOON AND EVENING.
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BE MORE ISOLATED
OVER THE WEEKEND WITH NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURES
ACROSS THE NORTHERN BASINS AND NEAR OR ABOVE NORMAL TEMPERATURES
ACROSS THE SOUTH.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH LATE SATURDAY
NIGHT WYZ016-017.

&&

SHORT TERM...C.BAKER
LONG TERM...AEM
AVIATION...BERC
FIRE WEATHER...TEAM RIVERTON
HYDROLOGY...C.BAKER
Hazardous weather outlook, Jun 23, 2:30 PM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
330 PM MDT THU JUN 23 2011

WYZ001>020-022>030-241104-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
330 PM MDT THU JUN 23 2011

...FLOOD WATCH FOR THE WIND RIVER TONIGHT THROUGH SATURDAY
NIGHT...

...FLOOD WARNING FOR THE WIND RIVER NEAR DUBOIS THROUGH NOON
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL
WYOMING TODAY AND TONIGHT.  A FEW OF THE STORMS COULD BECOME QUITE
STRONG...PRODUCING GUSTY WINDS IN EXCESS OF 45 MPH...
FREQUENT LIGHTNING...SMALL HAIL AND BRIEF VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY...ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE BIG
HORN BASIN...JOHNSON AND NATRONA COUNTIES...LESS INTENSE STORMS ARE
POSSIBLE ELSEWHERE.

EXCESSIVE SNOWMELT DUE TO WARM TEMPERATURES WILL CAUSE A RISE IN
RIVER LEVEL ON THE WIND RIVER FROM DUBOIS THROUGH RIVERTON.
FLOODING IS LIKELY THIS WEEKEND IN LOW LYING AREAS ADJACENT TO THE
WIND RIVER.

SATURDAY THROUGH TUESDAY...ISOLATED TO SCATTERED THUNDERSTORMS
ACROSS NORTHERN WYOMING.

CREEKS AND RIVERS WILL CONTINUE TO RUN HIGH AND SWIFT AS RECORD
MOUNTAIN SNOWPACK BEGINS TO MELT MORE RAPIDLY WITH THE EXPECTED
WARM-UP INTO THE WEEKEND. SOME LOCATIONS COULD DEVELOP OR CONTINUE TO
EXPERIENCE MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER AND FLOODING.
THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 23, 7:53 PM MST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
853 PM MDT THU JUN 23 2011

WYZ017>020-240330-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-NATRONA
COUNTY LOWER ELEVATIONS WY-WIND RIVER BASIN WY-
853 PM MDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATRONA...EXTREME
NORTHEASTERN SWEETWATER AND SOUTHEASTERN FREMONT COUNTIES UNTIL 930
PM MDT...

AT 850 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GAS HILLS TO NEAR
SWEETWATER STATION MOVING SOUTHEAST AT 45 MPH. THUNDERSTORMS WILL
CONTINUE TO DEVELOP OVER SOUTHEAST FREMONT COUNTY AS A THUNDERSTORM
OUTFLOW BOUNDARY PROGRESSES SOUTHEAST ACROSS THE AREA.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4242 10699 4243 10750 4226 10752 4226 10804
      4260 10841 4274 10788 4307 10764 4271 10683
TIME...MOT...LOC 0252Z 301DEG 40KT 4284 10753 4268 10776
          4257 10817

JONES
Special weather statement, Jun 23, 8:19 PM MST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
919 PM MDT THU JUN 23 2011

WYZ007>009-017-019-020-022-240400-
BIGHORN MOUNTAINS SOUTHEAST WY-BIGHORN MOUNTAINS WEST WY-CASPER
MOUNTAIN WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-NATRONA COUNTY
LOWER ELEVATIONS WY-OWL CREEK AND BRIDGER MOUNTAINS WY-WIND RIVER
BASIN WY-
919 PM MDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA AND EXTREME EASTERN
FREMONT COUNTIES UNTIL 1000 PM MDT...

AT 916 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF I25
EXIT 235 TO 13 MILES SOUTHEAST OF ERVAY...AND MOVING EAST AT 30 MPH.

FREQUENT AND DANGEROUS CLOUD-TO-GROUND LIGHTNING...HAIL UP TO PEA
SIZE...WIND GUSTS UP TO 40 MPH...AND BRIEF HEAVY RAIN ARE EXPECTED
WITH THESE STORMS. IMPACTED AREAS INCLUDE CASPER...BAR NUNN...HOMA
HILLS...AND COMMUNITIES ALONG U.S. HIGHWAY 20/26.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4263 10626 4261 10750 4348 10750 4349 10608
TIME...MOT...LOC 0314Z 271DEG 25KT 4347 10656 4273 10716

JONES
Local storm report, Jun 23, 8:34 PM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
934 PM MDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND DMG     1 N RIVERTON            43.05N 108.42W
06/23/2011                   FREMONT            WY   PUBLIC

            2 LARGE OLD AND HEALTHY TREES WERE UPROOTED. ONE WENT
            THROUGH A FARM SHOP AND THE OTHER THROUGH A SHED.

&&

KALLEN
Special weather statement, Jun 23, 9:00 PM MST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1000 PM MDT THU JUN 23 2011

WYZ020-240500-
NATRONA COUNTY LOWER ELEVATIONS-
1000 PM MDT THU JUN 23 2011

SCATTERED THUNDERSTORMS WILL RUMBLE EAST AT 30 MPH ACROSS CENTRAL
AND EASTERN NATRONA COUNTY THROUGH 1100 PM MDT. FREQUENT AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING WILL BE VERY COMMON WITH THESE
THUNDERSTORMS. BRIEF HEAVY RAIN AND WIND GUSTS OF 30 TO 40 MPH ARE
ALSO EXPECTED WITH THESE STORMS. MOVE INSIDE AS THESE STORMS
APPROACH YOUR LOCATION. IMPACTED AREAS INCLUDE CASPER...NATRONA...
BAR NUNN...HOMA HILLS...AND ANTELOPE HILLS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fremont

When
June 24, 1:45 AM MST to June 30, 11:59 PM MST
Where
Fremont County, 1.08 mi SE of Riverton to 7.59 mi ESE of Morton
Cause
Heavy Rain / Snow Melt
Property damage
$415,000
Crop damage
$250,000
Reported by
River/Stream Gage
Coordinates
43.019, -108.365

Melting snow caused the Wind River at Dubois to reach flood stage early on the morning of Friday, June 24. The flood waters surrounded sandbagged homes, inundating yards and a local campground. Continued snowmelt above the 9,000 foot elevation initiated a second surge of water toward the end of the month and early July.

Downstream the river rose several feet as other tributaries brought additional water to the Wind River. Also, increased water releases from the Bureau of Reclamation's Bull Lake Dam, which was quickly filling, allowed for additional water to reach the river channel. The Wind River gauge at Crowheart reached at least 10.86 feet during the early evening of Thursday, June 30, before failing. The Wind River flowed into its old river channel downstream of the Crowheart gauge. This caused water to surround several homes near the U.S. Highway 26 Wind River bridge crossing between Diversion Dam and Morton. Rising water overtopped and subsequently closed a good portion of a one mile section of the highway between mileposts 104 and 105. Traffic was diverted around this closure for most of the next week.

Through late June most of the flooding impacted farm and pasture land near the river from the Johnstown Bridge to Hidden Valley near Boysen Dam. Gauges on this stretch of river at Kinnear and Riverton continued to climb in early July. Similarly, the Little Wind River at Riverton also climbed above flood stage on June 30 and continued to rise during the first few days of July. High waters on tributaries of the Little Wind coupled with record flows on the Wind River created flooding near the confluence with the Wind River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325563.